Kentucky, 2009

Tornadoes and Flash Flood in Kentucky, April 30, 2009

April 30, 2009 · NWS PAH · 3 events in 3 counties and zones

Scattered thunderstorms increased along an axis from central Arkansas into southeast Missouri and southern Illinois, then moved east across western Kentucky. These storms moved through a region of marginal instability, but deep-layer vertical wind shear was sufficient for isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms increased along an axis from central Arkansas into southeast Missouri and southern Illinois, then moved east across western Kentucky. These storms moved through a region of marginal instability, but deep-layer vertical wind shear was sufficient for isolated severe storms. The complex of storms contained very heavy rainfall that resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU APR 30 2009

.SHORT TERM... /TONIGHT THROUGH SUNDAY/
MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS THROUGHOUT THE
PERIOD.

MCV OVER NORTHERN ARKANSAS IS CURRENTLY SPREADING SHOWERS ACROSS THE
FORECAST AREA...AS IT MOVES QUICKLY EASTWARD. MODELS NOT SHOWING
TREMENDOUS AMOUNT OF INSTABILITY...AND LACK OF INSOLATION TODAY
SHOULD KEEP THUNDERSTORMS VERY ISOLATED AND MOSTLY BELOW SEVERE
LEVELS.

MAIN ISSUE FOR TONIGHT WILL BE WHERE BACK EDGE OF PRECIPITATION
SHIELD WILL BE AT 00Z. IT MAY BE FLIRTING WITH OUR FAR WESTERN
AREAS...SO WILL TAPER POPS FROM LIKELY WEST TO CATEGORICAL EAST THIS
EVENING. CANNOT SEE ANY FORCING FOR SIGNIFICANT PRECIPITATION AFTER
06Z TONIGHT...SO WILL KNOCK POPS DOWN TO LOW CHANCE OVER MOST OF THE
AREA.

FRONT STILL MOVING INTO THE AREA FRIDAY...WITH THE NAM/SREF STILL
SLOWER THAN THE GFS BRINGING IT THROUGH THE ENTIRE AREA. TRIED TO
SHADE SLOWER TOWARD THE 09Z SREF. THE BOUNDARY IS STILL FORECAST TO
FLATTEN OUT AND IS MORE OF A SHEAR ZONE THAN A CONVERGENT BOUNDARY.
SO NOT THRILLED WITH CONVECTIVE POTENTIAL ALONG IT...ESPECIALLY WITH
LITTLE INSOLATION EXPECTED SOUTH OF IT. KEPT THE LIKELY POPS...BUT
WILL NOT BE SURPRISED IF LARGE AREAS DO NOT GET WET FRIDAY.

MODELS CONTINUE TO GENERATE MORE CONVECTION BEHIND THE BOUNDARY THAN
ALONG AND AHEAD OF IT OVER THE WEEKEND. LIKELY POPS WILL BE THE RULE
FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE BEST SIGNAL IS SATURDAY
NIGHT...WHEN THE 12Z GFS AND ECWMF INDICATE SIGNIFICANT RAINFALL
OVER THE AREA...AND TRY TO LIFT THE BOUNDARY BACK UP INTO THE
PENNYRILE. WILL WAIT FOR CONSISTENT MODEL SIGNAL BEFORE CONSIDERING
A FLOOD WATCH FOR THAT TIME PERIOD.

SUNDAY MAY ACTUALLY END UP DRY...BUT STILL CANNOT FIND A CLEAR
ENOUGH SIGNAL TO GO COMPLETELY DRY.

THROUGHOUT THE FORECAST...THE MODELS HAVE DIFFICULTY GENERATING
SIGNIFICANT INSTABILITY...SO SEVERE WEATHER DOES NOT SEEM THAT
LIKELY AT THIS TIME. HOWEVER...THE MODELS DO GENERATE SOME ELEVATED
INSTABILITY BEHIND THE FRONT THROUGHOUT THE WEEKEND...SO SOME
ELEVATED THUNDER WILL STILL BE POSSIBLE BEHIND THE FRONT. IN
GENERAL...WILL MENTION A LESSER CHANCE OF THUNDER COMPARED TO
SHOWERS THROUGHOUT THE FORECAST.

.LONG TERM... /SUNDAY NIGHT THROUGH THURSDAY/
THE MESSY PATTERN CONTINUES FOR THE LONG TERM. IT LOOKS LIKE THE
GFS/ECMWF ENSEMBLE MEANS ARE THE WAY TO LEAN FOR THIS TIME PERIOD.
THE OPERATIONAL 06Z GFS BRINGS A VERY STRONG UPPER LOW INTO SOUTHERN
OKLAHOMA AND NORTHERN TEXAS ON SUNDAY NIGHT...WHILE THE 00Z ECMWF
SHOWS A MUCH WEAKER SHORTWAVE TROUGH OVER EASTERN OKLAHOMA/TEXAS AT
THE SAME TIME. HOWEVER...THE ECMWF DOES SHOW A SOUTHERN STREAM SFC
LOW AND WARM FRONT MOVING IN OUR DIRECTION AND PRODUCES GOOD
RAINFALL AMTS. THE 12Z GFS CAME IN WITH A MUCH WEAKER UPPER
SYSTEM...ALONG WITH A SFC LOW THAT COMES UP FROM THE SOUTHWEST MUCH
LIKE THE ECMWF. THE NEW GFS PAINTS OVER AN INCH OR SO OF PRECIP OVER
US SUNDAY NIGHT. GIVEN THE GENERAL CONTINUITY OF THE MODELS (AT
LEAST QPF WISE) ALONG WITH GFS ENSEMBLE MEAN PRECIP PLOT...MEANS
HIGH CHANCES FOR PRECIPITATION ON SUNDAY NIGHT.

FOR MONDAY...THE NEW 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE
ECMWF NOW. THE 12Z GFS...IT TAKES THE PRECIP FROM SUNDAY NIGHT AND
SHIFTS IT EAST...AND ACTUALLY LEAVES US RATHER DRY FOR
MONDAY...EXCEPT FOR OUR EASTERN COUNTIES. THEREFORE...WILL TREND
HIGHEST POPS EAST. THERE COULD BE A LULL IN THE ACTION ON MONDAY
NIGHT AND POSSIBLY INTO TUESDAY...DEPENDING ON HOW FAST THESE
SYSTEMS MOVE ACROSS.

BY TUESDAY...THE GFS MEANS SHOW BROAD SOUTHWEST FLOW WITH A FRONTAL
BOUNDAY TO OUR NORTHWEST. LOOKS LIKE A FRONT WILL PASS THROUGH THE
AREA ON WEDNESDAY...WITH ANOTHER SYSTEM POSSIBLE ON THURSDAY. TIMING
FROM RUN TO RUN WITH THE GFS HAS BEEN SUFFICIENT ENOUGH TO WARRANT
RAISING CHANCES FOR RAIN...AT LEAST FOR WEDNESDAY. HOWEVER...
DEPENDING ON THE TIMING...WE MIGHT NEED TO UP POPS FOR TUESDAY NIGHT
AS WELL.

WITH ALL THIS RAIN AND CLOUDINESS TO DEAL WITH...TEMPERATURES WILL
BE RATHER TRICKY TOO. GIVEN ALL THE CLOUDS...TEMPS MAY STAY DOWN A
BIT...BUT IF WE GET SOME PEAKS OF SUN...THE MERCURY WILL CLIMB
FAST...SO WILL NOT DOWNPLAY TEMPS TOO MUCH.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST THROUGH THE QUAD
STATE THIS AFTERNOON AND EVENING. SHOWERS HAVE ALREADY SPREAD INTO
SOUTHEAST MISSOURI AT MIDDAY...AND WILL CONTINUE TO OVERSPREAD THE
ENTIRE REGION THROUGH THE AFTERNOON. AT THIS TIME...THUNDER
PROBABILITIES ARE LOW...WITH THE BEST CHANCES OVER SOUTHERN PORTIONS
OF WEST KENTUCKY. THEREFORE...CONDITIONS SHOULD ONLY DROP INTO THE
MVFR CATEGORY WITH THE PRECIPITATION THIS AFTERNOON AND THIS
EVENING.

SECOND HALF OF TAF PERIOD IS DRY...BUT SOME SHOWERS OR STORMS WILL
BE POSSIBLE BY MIDDAY FRIDAY NEAR COLD FRONT ENTERING AREA FROM THE
NORTH. OVERNIGHT...GENERALLY INDICATING MVFR CEILINGS...BUT
POTENTIAL EXISTS FOR IFR OR LOWER CONDITIONS LATE TONIGHT AND FRIDAY
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM....DRS
LONG TERM.....CW
AVIATION......DRS
Hazardous weather outlook, Apr 30, 3:03 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU APR 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH OF LINE FROM MARBLE
HILL MISSOURI TO HOPKINSVILLE KENTUCKY LATE THIS AFTERNOON AND
THIS EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY THREAT AS THE STORMS MOVE NORTHEAST. MOST OF THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST OVER MUCH OF THE AREA EACH DAY THROUGH
WEDNESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT FRIDAY
THROUGH SATURDAY NIGHT...BUT HEAVY RAINFALL WILL BE THE PRIMARY
THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING
WEEK...THE FLOODING POTENTIAL WILL MOUNT.

WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING IN
THE SLIGHT RISK AREA. SPOTTERS SHOULD CLOSELY MONITOR THE SEVERE
WEATHER FORECAST FOR FRIDAY AND SATURDAY.

DRS

In the hours before

Local storm report, Apr 30, 3:53 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FUNNEL CLOUD     2 S MOREHOUSE           36.82N 89.69W
04/30/2009                   NEW MADRID         MO   TRAINED SPOTTER

&&

AD
Special weather statement, Apr 30, 4:12 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT THU APR 30 2009

MOZ114-302315-
NEW MADRID-
INCLUDING THE CITIES OF...LILBOURN...NEW MADRID AND PORTAGEVILLE
512 PM CDT THU APR 30 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF GIDEON TO 4 MILES SOUTH OF GIDEON TO 24 MILES SOUTHWEST
OF GIDEON...MOVING NORTHEAST AT 35 MPH.

TOWNS IN THE PATH OF THESE STORMS INCLUDE
GIDEON...TALLAPOOSA...PORTAGEVILLE...MARTSON AND NEW MADRID.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
Local storm report, Apr 30, 5:34 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
04/30/2009  M3.27 INCH       SCOTT              MO   TRAINED SPOTTER

            COUNTY ROAD 360 AND STATE ROUTE 67. RAIN FELL OVER A
            PERIOD OF LESS THAN TWO HOURS.

&&

AD
Local storm report, Apr 30, 5:38 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      SIKESTON                36.88N 89.58W
04/30/2009                   SCOTT              MO   LAW ENFORCEMENT

            MANY ROADS IMPASSABLE WITH SOME STRANDED MOTORISTS

&&

AD
Local storm report, Apr 30, 5:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
04/30/2009  M3.27 INCH       SCOTT              MO   TRAINED SPOTTER

            COUNTY ROAD 360 AND STATE ROUTE 77. RAIN FELL OVER A
            PERIOD OF LESS THAN TWO HOURS.

&&

AD

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 flash flood. Local standard time, as filed.

Flash Flood, Ballard

When
April 30, 5:57 PM CST to 7:45 PM CST
Where
Ballard County, 0.69 mi S of Wickliffe to Ingleside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.960, -89.082

Water was over the road at the intersection of Highways 121 and 286 in Wickliffe. Water was over another less travelled road near Bandana.

Tornado, Graves

When
April 30, 6:11 PM CST to 6:12 PM CST
Where
Graves County, 0.9 mi NE of Boydsville to 0.94 mi NE of Boydsville
Rating
EF0
Path length
0.05 mi
Path width
40 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.510, -88.490

A brief EF0 tornado touchdown occurred about 2.5 miles south of Bell City, near the intersection of Highway 97 and Highway 1270. The actual touchdown was 0.2 miles east of Highway 97 on Highway 1270. Minor tree damage occurred. Peak winds were estimated near 75 mph.

Tornado, Calloway

When
April 30, 6:44 PM CST to 6:45 PM CST
Where
Calloway County, 2 mi SE of Almo to 1.04 mi WNW of Shiloh
Rating
EF0
Path length
0.73 mi
Path width
40 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.679, -88.245

An EF0 tornado touched down along Highway 464 near Almo and travelled to the northeast before lifting. Several trees and limbs were downed. One large oak tree was uprooted. Minor damage was done to siding on a home. There was one eyewitness to the tornado. Peak winds were estimated near 80 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160204, 160084, 160085.